PsyQ: Should clinicians suggest that patients taking antipsychotics watch for signs of tardive dyskinesia?

Answer: Tardive dyskinesia (TD) is very difficult – even for trained clinicians to diagnosis properly, so it’s even more challenging for patients to identify the signs themselves, according to Joseph Goldberg, MD, a psychiatrist in private practice in Norwalk, CT, and co-author of the book, Managing the Side Effects of Psychotropic Medications. Dr. Goldberg also serves as a clinical professor of psychiatry at the Icahn School of Medicine at Mount Sinai in New York.

Dr. Goldberg points out that there are other conditions, such as Parkinson’s disease, that can cause symptoms that look similar to TD. Therefore, it requires a lot of training to get to the bottom of what’s happening, so diagnosis is best left to the healthcare professionals. In addition, he says that since not all patients with TD are aware they may be experiencing involuntary movements, they may not be a reliable enough judge of the symptoms. Further complicating assessment is that many people taking antipsychotics also take other medications that can impact movement, so clinicians need to play detective to determine exactly what is going on.

“What clinicians should tell patients who take antipsychotics is that TD is one risk, along with many other potential side effects,” Dr. Goldberg explains, adding that today tardive dyskinesia affects about one in five people on antipsychotics. This condition usually occurs in individuals who have been antipsychotics for an extended period of time. How high a dosage they take, their age, and whether they have a mood disorder, all may impact the risk of developing TD.

To diagnosis tardive dyskinesia, clinicians typically perform an Abnormal Involuntary Movement Scale (AIMS) exam. While there is no cure for TD, in the past few years, several VMAT2 inhibitors (tetrabenazine, deutetrabenazine, and valbenazine) have received FDA approval to help treat or manage the symptoms. How well they work at controlling the movements varies from patient to patient.

 

Last Updated: May 7, 2021